Although it is rare, a condition called desquamative gingivitis can occur in older women after they go through menopause. This type of gingivitis can be extremely painful because the outermost layers of the gums pull away from the underlying tissue and expose nerves. The gums can become so loose that the outer layer can be rubbed away with the slightest touch of a cotton swab.
Treatment of desquamative gingivitis involves working closely with a dentist. If you are a woman still experiencing other symptoms of menopause, some type of hormone therapy may help. Or your dentist may prescribe a corticosteroid in the form of pills to swallow or a paste that you apply directly to the gums.
With age, both men and women are more likely to take medications for a range of chronic health problems. But certain medications can cause excess growth of gum tissue, which makes flossing more difficult and increases the risk of gingivitis. These medications include the following:
- Phenytoin: A medication that is taken to control seizures.
- Cyclosporine: A medication taken by people who have had organ transplants.
- Nifedipine: Taken by people who have high blood pressure or abnormal heart rhythms.
If you or a member of your family must take any of these medications, be aware that if gum tissue growth becomes excessive, you may need to have the tissue surgically removed. That said, following a consistent routine of good oral care and regular professional dental cleanings can slow the tissue growth enough to prevent the need for surgery.